Digoxin is a medicine used to treat heart failure and rhythm problems. Digoxin toxicity (DT) is an overdose of this medicine. Sometimes it can be life-threatening.
Copyright © 2002 Nucleus Communications, Inc. All rights reserved.http://services.epnet.com/getimage.aspx?imageiid=23992399BP00042.jpgHeartbeat: Anatomy of the HeartNULLjpgHeartbeat: Anatomy of the HeartNULL\\filer01\Intellect\images\BP00042.jpgCopyright © 2002 Nucleus Communications, Inc. All rights reserved.56NULL2002-10-012553912399_997714Copyright © Nucleus Medical Media, Inc.
Causes of digoxin toxicity may be:
- Accidental overdose—may happen in children or with impaired adults
- Intentional overdose, such as a suicide attempt
- A change in digoxin tolerance due to other medical problems or treatments
DT is more common in older adults.
Other things that may raise the risk are:
- Kidneys that are not filtering digoxin out of the blood the right way
- Taking other medicine that can change digoxin levels
- Taking medicine called diuretics which can make symptoms worse
DT can cause problems with the nervous system, the heart rate, and electrolytes. Problems may be:
- Uneven heartbeats
- Nausea and vomiting
- Weight loss
- Vision problems, such as blurred vision or flashing lights
The doctor will ask about symptoms and past health. A physical exam will be done.
A blood test will be done to check:
- Digoxin levels
- Electrolyte levels—to look for imbalances
- Kidney function—to look for damage to kidneys
DT can affect the heart. An electrocardiogram (ECG) will be done to look for problems like abnormal rhythm.
The goal of treatment is to stop or reverse problems. Treatment will depend on the level of toxicity. Options are:
- Monitoring the person for problems
- Stopping digoxin or restarting it at a lower dose
- Medicine to stop digoxin in the body, such as activated charcoal or digoxin immune fab
- Medicine to help manage health problems like abnormal levels of electrolytes or abnormal heart rhythms
People taking digoxin can lower the risk of this problem by:
- Taking digoxin as directed
- Talking to their doctor if they are taking more than one medicine
- Angraal S, Nuti SV, et al. Digoxin use and associated adverse events among older adults. Am J Med. 2019;132(10):1191-1198.
- Digoxin toxicity emergency management. EBSCO DynaMed website. Available at: https://www.dynamed.com/management/digoxin-toxicity-emergency-management.
- Digoxin (and other cardiac glycoside) overdose. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/digoxin-and-other-cardiac-glycoside-overdose.
- Daniel A. Ostrovsky, MD
(C) Copyright 2022 EBSCO Information Services
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org.